Glaucoma: steroid-induced: practice question

A Ophthalmology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Ophthalmology · Glaucoma: steroid-induced

Sample item

After 6 weeks of topical dexamethasone for allergic conjunctivitis, a patient has raised IOP. What is the mechanism?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Increased resistance to outflow in the trabecular meshwork

Steroids cause glycosaminoglycan deposition and altered cytoskeleton in trabecular cells, so outflow resistance rises in susceptible people. IOP usually normalises on stopping the drug.

Option by option

  • A. Increased resistance to outflow in the trabecular meshwork (correct)

    Correct. Reduced trabecular outflow is the mechanism.

  • B. Pupillary block

    The angle remains open.

  • C. Increased aqueous secretion

    Aqueous production is not increased.

  • D. Corneal thickening

    Corneal thickening does not cause true IOP elevation.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Ophthalmology questions

Questions about this Ophthalmology question

What is the answer to this Ophthalmology question?

The best answer is A, Increased resistance to outflow in the trabecular meshwork. Steroids cause glycosaminoglycan deposition and altered cytoskeleton in trabecular cells, so outflow resistance rises in susceptible people.

Why is "Pupillary block" not the answer?

The angle remains open.

Why is "Increased aqueous secretion" not the answer?

Aqueous production is not increased.

Why is "Corneal thickening" not the answer?

Corneal thickening does not cause true IOP elevation.

What concept does this question test?

It tests Glaucoma: steroid-induced in Ophthalmology. IOP usually normalises on stopping the drug.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Glaucoma: steroid-induced?

Group the red eye by what to examine and what the pupil does. Then use the flashcards and the other Ophthalmology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.